Michigan, 2005

High Wind in Michigan, November 13, 2005

November 13, 2005 · NWS APX · 25 events in 25 counties and zones

Another big wind storm, as another strong low pressure system moved northeast across Lake Superior. Winds gusted to 66 mph at Sleeping Bear Dunes, 63 mph at Northport, 62 mph at Point Iroquois, 59 mph at Pellston, and 58 mph in Gaylord.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$442,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Another big wind storm, as another strong low pressure system moved northeast across Lake Superior. Winds gusted to 66 mph at Sleeping Bear Dunes, 63 mph at Northport, 62 mph at Point Iroquois, 59 mph at Pellston, and 58 mph in Gaylord. Hundreds of trees were downed, and power outages were widespread. A number of homes lost shingles, and several homes and vehicles saw substantial damage when struck by falling trees. A dock on Houghton Lake was flipped over. Business signs and billboards were blown over in Chippewa County. The Mackinac Bridge was closed to all trucks and trailers, causing tremendous backups during this very busy travel period (the lead-up to deer firearms season).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 13, 3:30 AM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Nov 13, 3:30 AM EST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
330 AM EST SUN NOV 13 2005

...HIGH WINDS TODAY AND THIS EVENING...

.DISCUSSION...EARLY SUNDAY MORNING...SURFACE LOW WAS CENTERED OVER
NW WI...TRACKING NE TOWARD W LAKE SUPERIOR. THE ASSOCIATED SURFACE
BOUNDARY WAS PUSHING THROUGH CENTRAL WI. WITHIN PRESSURE RISE
MAXIMUM (6 MB/3 HRS) IN THE WAKE OF THIS BOUNDARY...GUSTS EXCEEDING
40 KNOTS WERE COMMON.

PRIMARY FORECAST FOCUS REMAINS ON HIGH WIND EVENT TODAY.

WILL CONTINUE ONGOING HIGH WIND WARNINGS FOR ALL COUNTIES/STORM
WARNINGS FOR ALL NEARSHORE ZONES TODAY THROUGH THIS EVENING.
WITHIN THE COLD ADVECTION REGIME IN THE WAKE OF FROPA THIS
MORNING...THE MIXED LAYER WILL TAP INTO 45-65 KNOT 950-850 MB
WINDS...AND DAMAGING GUST POTENTIAL WILL BE ENHANCED BY ISALLOBARIC
CONTRIBUTION OF POST FROPA PRESSURE RISES. ALSO...INTERESTING TO
NOTE THAT...AS THE UPPER TROUGH AXIS SWINGS THROUGH THE REGION LATE
THIS AFTERNOON/THIS EVENING...THE 0Z NAM ACTUALLY DEPICTS
STRENGTHENING SURFACE-850 MB WINDS FOR A FEW HOURS. WHILE THIS EVENT
DOES NOT APPEAR TO BE AS INTENSE AS THE WIND EVENT OF NOVEMBER
2003...WHEN GUSTS APPROACHED HURRICANE FORCE...BUT GUST POTENTIAL
JUSTIFIES ONGOING HEADLINES.

MEANWHILE...INCREASING OVER LAKE INSTABILITY SHOULD SUPPORT
SCATTERED SHOWERS/AREAS OF DRIZZLE MOST OF TODAY. THEN...AS THE
UPPER TROUGH AXIS/ASSOCIATED WRAP AROUND MOISTURE SWINGS THROUGH THE
REGION LATE THIS AFTERNOON INTO THIS EVENING...0Z MODEL SOUNDINGS
DEPICT INCREASING MID LEVEL MOISTURE ACROSS NORTHERN
COUNTIES...WHILE INVERSION HEIGHTS DEEPEN INTO THE -10C TO -15C
LAYER...850 MB TEMPS WILL FALL INTO THE -4C TO -7C RANGE...AND
FREEZING LEVELS FALL TO LESS THAN 1000 FT AGL. THIS SCENARIO MAY
SUPPORT A PERIOD OF ACCUMULATING LAKE ENHANCED SNOW IN W/WNW FLOW
AREAS ACROSS CHIPPEWA COUNTY AND NORTHERN LOWER MI NORTH OF M-32.
HOWEVER...THE UPPER TROUGH AXIS WILL ADVANCE QUICKLY TO THE
EAST...AND VERY DRY AIR (MEAN 900-700 MB RH 15-25%) WILL SPREAD
ACROSS THE REGION OVERNIGHT...SO ACCUMULATION POTENTIAL SHOULD
REMAIN LIMITED TO AN INCH OR TWO IN FAVORED INLAND LOCATIONS.

AFTER A RELATIVELY TRANQUIL...AND PRECIP FREE...PERIOD
MONDAY...ANOTHER UPPER TROUGH WILL DIG S/SE THROUGH MS RIVER
VALLEY...AND AN ASSOCIATED SURFACE WAVE WILL DEVELOP OVER THE OHIO
RIVER VALLEY MONDAY NIGHT....THEN THE ENTIRE SYSTEM WILL LIFT NE
THROUGH THE CENTRAL LAKES TUESDAY/TUESDAY NIGHT. THIS WILL BE A
COMPLEX SYSTEM...AND GUIDANCE DIFFERS CONCERNING DETAILS OF TIMING
AND PRECIP TYPE...SO (ASIDE FROM HIGH POPS MONDAY NIGHT INTO
TUESDAY) THIS REMAINS A LOW CONFIDENCE FORECAST...ESPECIALLY ACROSS
THE EASTERN UP AND NORTHERN COUNTIES OF LOWER MICHIGAN...WHERE
POSSIBLE SCENARIOS RANGE FROM MAINLY RAIN OR A MIX OF RAIN/WET
SNOW...TO SIGNIFICANT ACCUMULATING SNOW. THEN...IN THE WAKE OF THIS
SYSTEM...THE COLDEST AIR OF THE SEASON THUS FAR (850 MB TEMPS -11C
TO -13C) AND NW FLOW SHOULD PRODUCE ACCUMULATING LAKE EFFECT SNOW
SHOWERS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WITH LIKELY POPS
JUSTIFIED IN FAVORED NW FLOW AREAS.

ROWLEY

.APX...WATCHES/WARNINGS/ADVISORIES...HIGH WIND
       WARNING...THROUGH THIS EVENING...MIZ008-015>036-041-042.
    STORM WARNING...THROUGH THIS EVENING...LSZ321-322-
       LMZ323-341-342-344-345-LHZ345>349.

&&
Hazardous weather outlook, Nov 13, 5:10 AM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
510 AM EST SUN NOV 13 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-141100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
510 AM EST SUN NOV 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

VERY STRONG WINDS WILL BATTER NORTHERN MICHIGAN AND ADJACENT
NEARSHORE WATERS OF THE GREAT LAKES TODAY AND THIS EVENING. SEE
ONGOING WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STRONG STORM WILL IMPACT NORTHERN MICHIGAN MONDAY NIGHT
THROUGH WEDNESDAY NIGHT. DEPENDING ON THE TRACK OF THE
STORM...ACCUMULATING SNOW IS POSSIBLE ACROSS PARTS OF NORTHERN
MICHIGAN...ESPECIALLY EASTERN UPPER MICHIGAN...MONDAY NIGHT AND
TUESDAY. THEN...AS THE STORM ADVANCES NORTH OF THE LAKES AND PULLS
COLDER AIR INTO NORTHERN MICHIGAN...ACCUMULATING LAKE EFFECT SNOW IS
LIKELY ACROSS SNOW BELT AREAS FAVORED BY NORTHWEST WINDS TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. ALSO...THIS SYSTEM MAY PRODUCE
ANOTHER PERIOD OF STRONG WINDS ACROSS NORTHERN MICHIGAN AND ADJACENT
NEARSHORE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE RELAY WIND REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

ROWLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Leelanau

When
November 13, 7:19 AM EST to 7:00 PM EST
Where
Leelanau forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
45.152, -86.038 (the zone’s center; the record gives no point)

Numerous trees downed. Some utility poles were broken. 66 mph gust measured at Sleeping Bear Dunes, and 63 mph in Northport.

High Wind, Antrim

When
November 13, 8:00 AM EST to 7:00 PM EST
Where
Antrim forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

Large trees downed.

High Wind, Benzie

When
November 13, 8:00 AM EST to 7:00 PM EST
Where
Benzie forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.617, -86.139 (the zone’s center; the record gives no point)

Several trees downed.

High Wind, Manistee

When
November 13, 8:00 AM EST to 7:00 PM EST
Where
Manistee forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
44.238, -86.288 (the zone’s center; the record gives no point)

Large trees downed. Shingles torn off roof.

High Wind, Iosco

When
November 13, 10:25 AM EST to 7:00 PM EST
Where
Iosco forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.301, -83.514 (the zone’s center; the record gives no point)

Sustained 41 mph winds at Tawas Point.

High Wind, Presque Isle

When
November 13, 10:40 AM EST to 7:00 PM EST
Where
Presque Isle forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
45.398, -83.843 (the zone’s center; the record gives no point)

Trees and large limbs downed.

High Wind, Alcona

When
November 13, 11:45 AM EST to 7:00 PM EST
Where
Alcona forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
44.712, -83.344 (the zone’s center; the record gives no point)

Numerous trees and power lines downed.

High Wind, Oscoda

When
November 13, 12:00 PM EST to 7:00 PM EST
Where
Oscoda forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
44.682, -84.130 (the zone’s center; the record gives no point)

Large trees downed.

High Wind, Wexford

When
November 13, 12:00 PM EST to 7:00 PM EST
Where
Wexford forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.338, -85.578 (the zone’s center; the record gives no point)

Numerous trees downed.

High Wind, Crawford

When
November 13, 12:30 PM EST to 7:00 PM EST
Where
Crawford forecast zone
Measured
54 kt (62 mph) estimated gust
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

Many tress and large limbs downed. Two homes damaged by falling trees.

High Wind, Kalkaska

When
November 13, 1:00 PM EST to 7:00 PM EST
Where
Kalkaska forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Several trees downed.

High Wind, Missaukee

When
November 13, 1:00 PM EST to 7:00 PM EST
Where
Missaukee forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Numerous trees downed. One home sustained substantial roof damage from a fallen tree.

High Wind, Roscommon

When
November 13, 1:00 PM EST to 7:00 PM EST
Where
Roscommon forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
44.336, -84.612 (the zone’s center; the record gives no point)

Numerous trees and power lines downed. A dock on Houghton Lake was flipped over.

High Wind, Ogemaw

When
November 13, 1:00 PM EST to 7:00 PM EST
Where
Ogemaw forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
44.335, -84.126 (the zone’s center; the record gives no point)

Numerous trees and power lines downed. At one point about half of the county's residents were without power.

High Wind, Arenac

When
November 13, 1:00 PM EST to 7:00 PM EST
Where
Arenac forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
44.043, -83.747 (the zone’s center; the record gives no point)

Numerous trees downed.

High Wind, Mackinac

When
November 13, 1:00 PM EST to 9:00 PM EST
Where
Mackinac forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER

Numerous trees and power lines downed.

High Wind, Cheboygan

When
November 13, 1:00 PM EST to 7:00 PM EST
Where
Cheboygan forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
45.473, -84.492 (the zone’s center; the record gives no point)

Numerous trees downed. Some auto accidents as cars ran into downed trees. Shingles torn off of roofs. A porch was destroyed by a falling tree.

High Wind, Charlevoix

When
November 13, 1:00 PM EST to 7:00 PM EST
Where
Charlevoix forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER

Numerous trees and power lines downed. Some shingles torn off roofs.

High Wind, Emmet

When
November 13, 1:03 PM EST to 7:00 PM EST
Where
Emmet forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$20,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Numerous trees downed. Shingles torn off of roofs. 59 mph gust measured at Pellston Regional Airport.

High Wind, Chippewa

When
November 13, 1:22 PM EST to 10:00 PM EST
Where
Chippewa forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$35,000
Reported by
EMERGENCY MANAGER

Numerous trees and power lines downed. Utility poles snapped. Some roofs lost shingles. Business signs and billboards blown over. 62 mph gust measured at Point Iroquois.

High Wind, Grand Traverse

When
November 13, 1:30 PM EST to 7:00 PM EST
Where
Grand Traverse forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$45,000
Reported by
BROADCAST MEDIA
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

Numerous trees downed. Several homes damaged by falling trees, and a car was flattened.

High Wind, Otsego

When
November 13, 2:08 PM EST to 7:00 PM EST
Where
Otsego forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Large trees downed. Power lines downed. 58 mph gust measured at Otsego County Airport.

High Wind, Montmorency

When
November 13, 3:00 PM EST to 7:00 PM EST
Where
Montmorency forecast zone
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
45.028, -84.127 (the zone’s center; the record gives no point)

Numerous trees and power lines downed. Minor roof damage to some homes.

High Wind, Gladwin

When
November 13, 3:00 PM EST to 7:00 PM EST
Where
Gladwin forecast zone
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.991, -84.388 (the zone’s center; the record gives no point)

Numerous trees downed.

High Wind, Alpena

When
November 13, 4:00 PM EST to 7:00 PM EST
Where
Alpena forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

Lots of trees downed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485851, 5484514, 5484518, 5484524, 5484529, 5485849, 5484523, 5484522, 5484525, 5484521, 5484520, 5484526, 5484527, 5484528, 5484531, 5485846, 5485848, 5485850, 5485847, 5485845, 5484519, 5484515, 5484516, 5484530, 5484517.